Excessive Heat, Cook
- When
- July 18, 5:00 PM CST to July 20, 4:30 PM CST
- Where
- Cook forecast zone
- Reported by
- ASOS
Hot and humid conditions spread into northern Illinois during the late afternoon and early evening of July 18th and persisted through the late afternoon of July 20th when a cold front moved south across northern Illinois. High temperatures reached the lower to middle 90s on July 19th and in the middle 90s on July 20th.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Hot and humid conditions spread into northern Illinois during the late afternoon and early evening of July 18th and persisted through the late afternoon of July 20th when a cold front moved south across northern Illinois. High temperatures reached the lower to middle 90s on July 19th and in the middle 90s on July 20th. Peak afternoon heat indices were between 110 to 115 both days.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 18, 2:21 PM CST, 2 hours 39 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
321 PM CDT Thu Jul 18 2019
.SHORT TERM...
313 PM CDT
Through Sunday...
The only additional change made to the going headlines was to push
off the start time of Lake and Porter IN until 15z Friday to match
the timing we made earlier in northeast IL.
Overall, the morning MCS produced a wake low which significantly
disrupted the larger scale surface pressure pattern over the area.
As a result, we have continued to experience gusty east-
southeasterly winds over much of northeastern IL. The remnant
outflow boundary currently resides over far southern Benton and
Iroquois counties in my southeast. To the north of this, winds
are generally south-southeasterly. Clearing skies has allowed for
some decent recovery, with temperatures warming into the lower to
mid 80s at the time of this writing. It still appears that this
trend of modification will continue through late this afternoon as
the winds gradually veer more south-southwesterly. Because of
this it is expected that our high temperatures for the day will
hit very late this afternoon, or early this evening over northern
IL.
Heat indices over far northeastern IL and northwestern IN could
climb into the 90s, to possibly near 100 in a few areas before
sunset as temperatures recover into the mid to upper 80s. However,
the more extreme heat indices are likely to remain south and west
of the Chicago area. For this reason the going start time of 21z
seems good for areas outside the Chicago metro area.
There is another threat for some thunderstorms tonight, but this
threat will mainly reside to our north in WI as the low-level jet
ramps up again. These storms could again trend to the east-
southeast, possibly reaching far northern IL overnight. It does
appear that capping will be stronger tonight over much of our
area, so it appears unlikely that these storms would survive to
far south into IL.
Otherwise, the heat will be on for the entire area for both Friday
and Saturday. Not much has changed with the forecast for these two
days. Overall, we are expecting similar conditions each day, with
high temperatures in the mid to possibly upper 90s, and heat
indices around 110 to possibly as high as 115 in some areas.
Overnight lows both tonight and Friday night will remain very warm
and humid, so little to no relief is expected at night.
A cold front is expected to drop southward over northern IL later
Saturday afternoon and evening. This frontal passage will mark
the end of the dangerous heat across the area, though it will come
at the price of more storms. Thunderstorms look like a good bet
over far northern IL as early as late afternoon Saturday, but
most likely over the area Saturday night into Sunday evening.
These storms are likely to be very heavy rain producers, and some
flash flood risk could develop as the easterly storm motion could
result in training cells. This possibility will need to be
monitored. Some of these storms could also be on the strong side,
with strong wind gusts.
Otherwise, expect much cooler conditions over the area for Sunday
with the storms and the shift to northerly winds.
KJB
&&
.LONG TERM...
320 PM CDT
Sunday night through Thursday...
A period of much quieter and pleasant weather is expected for
much of next week following the Saturday night cold front passage.
Northwest flow aloft will set up over the region for much of the
week as a large upper ridge builds in the west and a trough sets
up over the east. A large area of surface high pressure is likely
to drop southward over the region early next week and this should
result in mainly dry and cool conditions over the area.
Temperatures in this pattern are likely to only be in the low to
mid 80s inland and possibly into the upper 70s along the lake
shores. Temperatures should begin to moderate back into the mid to
upper 80s later in the week.
KJB
&&
.AVIATION...
For the 18Z TAFs...
Last of the shra/tsra activity exiting to the east at this time.
Ceilings will quickly improve over the next 1-2 hours as well.
Southeast winds trail the precipitation with some 20-25 kt gusts
showing up in the Chicago metro but these should be short lived.
Winds will turn more south-southeast and eventually south through
mid to late afternoon. There may be a lull in the gusts prior to
20z but with increasing sunshine do expect gusts into the 20 to
perhaps 25 kt range to develop across the terminals. Gusts will
ease this evening with a light south-southwest breeze overnight.
Gusts will increase to around 20 kt later Friday morning.
One other concern is for another round of thunderstorms to
develop overnight. At this point, they are favored to remain north
of the terminals, but will include a PROB30 for thunder at RFD
toward daybreak. Will also need to watch for a wind shift to
spread in from the north in conjunction with the storms to the
north and their outflow but this is a low probability scenario so
will not include any mention in the TAFs.
MDB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning...ILZ008-ILZ010-ILZ011-ILZ019-ILZ020-
ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-ILZ039 until 7 PM
Saturday.
Excessive Heat Warning...ILZ012-ILZ013-ILZ014...10 AM Friday to
7 PM Saturday.
Heat Advisory...ILZ003 until 11 PM Friday.
Heat Advisory...ILZ004-ILZ005-ILZ006...10 AM Friday to 11 PM
Friday.
IN...Excessive Heat Warning...INZ001-INZ002...10 AM Friday to 7 PM
Saturday.
Excessive Heat Warning...INZ010-INZ011-INZ019 until 7 PM
Saturday.
LM...Small Craft Advisory...nearshore waters
until 7 PM Thursday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
353 PM CDT Thu Jul 18 2019
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
192100-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
353 PM CDT Thu Jul 18 2019 /453 PM EDT Thu Jul 18 2019/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited damaging wind risk...up to 50 mph.
Limited Flooding Risk.
Significant Excessive heat Risk.
DISCUSSION...
Another round of thunderstorms is likely to develop to our
northwest this evening. There is a small chance that some of
these storms could shift into far northern Illinois, north of
I-88, overnight. If these storms do make it into this area
overnight, there is a small threat for gusty winds and heavy
rainfall.
A very warm and humid night is expected, with lows only in the
upper 70s.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday...
Limited Thunderstorm Risk at night.
Significant Excessive Heat Risk.
Saturday...
Limited PM Severe Thunderstorm Risk.
Elevated PM Flooding Risk.
Extreme Excessive Heat Risk.
Sunday...
Limited Thunderstorm Risk.
Limited Flooding Risk.
Limited Excessive Heat Risk.
DISCUSSION:
Heat will build to dangerous levels for the entire area Friday
through Saturday. Heat indices will climb in excess of 105
degrees for much of the area. Very warm overnight temperatures
will offer little relief from the heat and humidity, especially in
the urban heat island of Chicago.
Strong thunderstorms and heavy rainfall is possible over the area
late Saturday into Sunday morning. This heavy rain could result in
a flash flood risk for portions of the area.
.SPOTTER INFORMATION STATEMENT...
Spotters will likely be needed tonight.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east at 20 to 30 mph.
LMZ740>745-192100-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
353 PM CDT Thu Jul 18 2019
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited thunderstorm wind gust risk...up to 40 knots.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday...
Limited Thunderstorm Risk.
Saturday...
Limited Severe Thunderstorm Risk.
Sunday...
Limited Thunderstorm Risk.
KJB
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1205 PM CDT THU JUL 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM HEAVY RAIN RIVERWOODS 42.17N 87.90W
07/18/2019 M1.59 INCH LAKE IL COCORAHS
&&
ACSSpecial Weather Statement
National Weather Service Chicago/Romeoville
1239 PM CDT Thu Jul 18 2019
ILZ023-033-INZ001-002-010-011-181815-
Kankakee IL-Iroquois IL-Porter IN-Newton IN-Jasper IN-Lake IN-
1239 PM CDT Thu Jul 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KANKAKEE...
NORTHEASTERN IROQUOIS...NEWTON...SOUTHERN PORTER...SOUTHERN LAKE AND
JASPER COUNTIES UNTIL 115 PM CDT...
At 1239 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Crown Point to Roselawn to 7 miles north
of Sheldon. Movement was east at 35 mph.
Wind gusts up to 40 to 50 mph will be possible with these storms.
Locations impacted include...
Valparaiso, Crown Point, Cedar Lake, Lowell, Rensselaer, De Motte,
Hebron, Morocco, Thayer, Roselawn, Gifford, Enos, Pembroke, Fair
Oaks, Lakes Of The Four Seasons, Dunns Bridge, Conrad, Boone Grove,
Sumava Resorts and Beaver City.
Including the following interstate...
Indiana I-65 between mile markers 211 and 249.
This includes... Lake County Fairgrounds, Porter County Fairgrounds,
and US 41 Dragway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4084 8727 4085 8773 4104 8767 4108 8753
4142 8752 4145 8693 4109 8693
TIME...MOT...LOC 1739Z 272DEG 31KT 4142 8742 4113 8729 4088 8761
RCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1249 PM CDT THU JUL 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM HEAVY RAIN NWS CHICAGO-ROMEOVILLE 41.60N 88.08W
07/18/2019 M2.24 INCH WILL IL OFFICIAL NWS OBS
STORM TOTAL.
&&
ACSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
117 PM CDT THU JUL 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN ROCKFORD AIRPORT 42.20N 89.10W
07/18/2019 M1.66 INCH WINNEBAGO IL OFFICIAL NWS OBS
STORM TOTAL.
0100 PM HEAVY RAIN 1 WSW BEACH PARK 42.42N 87.87W
07/18/2019 M1.66 INCH LAKE IL ASOS
0100 PM HEAVY RAIN 2 WNW SUGAR GROVE 41.77N 88.47W
07/18/2019 E1.23 INCH KANE IL ASOS
0100 PM HEAVY RAIN DUPAGE AIRPORT 41.90N 88.25W
07/18/2019 M1.60 INCH DUPAGE IL ASOS
0100 PM HEAVY RAIN OHARE AIRPORT 41.98N 87.90W
07/18/2019 M1.36 INCH COOK IL OFFICIAL NWS OBS
STORM TOTAL.
0100 PM HEAVY RAIN 3 SW MIDWAY AIRPORT 41.74N 87.78W
07/18/2019 M1.25 INCH COOK IL CO-OP OBSERVER
STORM TOTAL.
0100 PM HEAVY RAIN 1 NE PROSPECT HEIGHTS 42.11N 87.90W
07/18/2019 M2.30 INCH COOK IL ASOS
&&The national radar mosaic for the moment the first event began.
13 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847029, 847032, 847035, 847034, 847037, 847038, 847247, 847248, 847254, 847256, 847260, 847030, 847036.